Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

What complications should be expected from getting chemo through PICC line placed in artery?

User rating for this question
Very Good
Answered by

Oncologist, Radiation
Practicing since : 1989
Answered : 8 Questions
Question
Dr Kreuger, What are the complications we should expect from our 16 yo son getting his chemo through the PICC line placed in an artery rather than in the vein when being treated for Hodgkins Lymphoma
Posted Mon, 7 May 2012 in Cancer
 
 
Answered by Dr. J. Krueger 1 hour later
Hello,

Thanks for the query.

This is a very good question. Most commonly, a PICC line is placed into a vein, not an artery, for chemotherapy delivery.

Complications of arterial catheter placement include infection, clot formation, and loss of blood flow to the hand or foot. These side effects are uncommon, but serious if they occur.

The family should ask the chemotherapy doctor to clarify why the PICC was placed in the artery. Catheters are usually only placed in the artery if the patient is in the intensive care unit due to severe heart or breathing problems.

Regards,
Dr. Krueger
Above answer was peer-reviewed by
 
Follow-up: What complications should be expected from getting chemo through PICC line placed in artery? 2 hours later
The PICC Line was mistakenly placed in the artery. It caused Brachial Plexus Neuropathy and generalized neuropathy, severe vomiting and a stroke .What longer term complications should we expect?
 
 
Answered by Dr. J. Krueger 35 hours later
Hello and thanks again,

I am sorry to hear your son had complications from a PICC mistakenly placed in an artery. It is likely the Brachial Plexus Neuropathy and stroke were secondary to the mistaken placement.

I would not expect severe vomiting or generalized neuropathy from a mistaken placement. The family should ask the chemotherapy doctor if these complications are from something else.

I would not expect any other long term complications.

Hope I have answered all your queries.

Best Regards
Dr. Krueger
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Treatment/Therapy

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor